Stephen J.LurieMD, PhD, Senior EditorIndividualAuthorJody W.ZylkeMD, Contributing EditorIndividualAuthor
To the Editor: Two cases were recently reported in THE JOURNAL of health care workers with possible exposure to the human immunodeficiency virus (HIV) who developed adverse reactions after receiving multiple doses of nevirapine, zidovudine, and lamivudine as a postexposure prophylaxis (PEP) regimen.1,2 One patient developed fulminant hepatic failure resulting in liver transplant, and the other patient developed rash, eosinophilia, and other systemic symptoms. Both patients have since recovered. The authors believe that nevirapine was responsible for both these adverse reactions, although the precise etiology of these reactions is unknown. Since no clinical trials have been conducted that would assess the risks or establish the efficacy of using nevirapine for PEP, the risks remain undefined. Postexposure prophylaxis is not an approved indication for nevirapine and Boehringer Ingelheim (BI) does not recommend using it for PEP.
Haehl M. Nevirapine and Postexposure Prophylaxis for Human Immunodeficiency Virus. JAMA. 2001;285(7):883. doi:10.1001/jama.285.7.879
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: